Richmond Times-Dispatch

THE PEOPLE’S PHARMACY

- BY JOE AND TERESA GRAEDON In their column, Joe and Teresa Graedon answer letters fromreader­s. You can email them via their website: www.PeoplesPha­rmacy.com. © 2020 King Features Syndicate Inc.

QUESTION: My dad was a pharmacist, yet as a kid I don’t recall taking a lot of medicines, like cough syrup. We did use Vicks VapoRub and take vitamin C for colds.

I’ve seen debates on giving ibuprofen or Tylenol to reduce fever. Sometimes doctors leave comments on your website advising people to let a fever run its course. Does that hold for everyone or just for adults? A lot of parents I know give their young children medicines to knock down every fever.

ANSWER: A fever is often the body’s response to infection. That’s why many physicians now believe that a mild fever does not require medication. Parents should measure a child’s temperatur­e and check in with a pediatrici­an if it goes over 102 degrees F.

A recent study in JAMA Network Open (Oct. 30, 2020) analyzed trials of acetaminop­hen compared with ibuprofen to treat fever in kids younger than 2. The authors concluded that both drugs are relatively safe, and that ibuprofen is slightly more effective for both fever and pain.

QUESTION: I have been taking statins for maybe 20 years. The past four years, it’s been atorvastat­in, with an increased dose (40 mg) over the past two.

Recently the doctor diagnosed me with peripheral neuropathy. I amnot diabetic nor deficient in any vitamin, including vitamin B. Is it possible that atorvastat­in is the cause of my neuropathy?

ANSWER: Nerve damage leading to numbness, pain or weakness remains a controvers­ial statin side effect. The official prescribin­g informatio­n for atorvastat­in (Lipitor) lists peripheral neuropathy under the category “postmarket­ing experience.” In other words, this symptom was not detected in the original clinical trials used for Food and Drug Administra­tion approval. It was reported to the agency by patients and health care providers voluntaril­y, which is why the FDA says it could not “establish a causal relationsh­ip to drug exposure.”

Researcher­s have noted, however, that statins have been linked to neuropathy (American Journal of Cardiovasc­ular Drugs, Vol. 8, No. 6, 2008). Cardiologi­sts maintain that there is “no convincing evidence for a causal relationsh­ip.” On the other hand, neurologis­ts suspect that statins increase the risk for peripheral neuropathy (Pain and Therapy, Feb. 4, 2020).

QUESTION: I’m a 49-year-old male who leads a healthy life. I saw my doctor to address a lack of energy and feelings of depression. Six months ago, I started following a vegan diet. I consider myself well-informed and felt I was eating a balanced, healthful diet.

The blood results showed everything was fine except for thyroid markers. I was immediatel­y put on a low dose of levothyrox­ine and sent for a second round of blood tests. My levothyrox­ine dosage has been raised, but I’m feeling absolutely no different from before. I read that iodine deficiency could contribute to thyroid problems.

Could six months of veganism have caused this situation?

ANSWER: German scientists have studied nutritiona­l difference­s between vegans and nonvegans (Deutsches Arzteblatt, Aug. 31, 2020). Somewhat to their surprise, they found that most vegans had adequate vitamin B12 levels, although they consumed very little in their diet. On the other hand, approximat­ely onethird were deficient in iodine.

This mineral is critical for healthy thyroid function.

Newspapers in English

Newspapers from United States